Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Charleston, SC

September 21, 2017Allendale County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 21, 2017, 3:59 PM EDT for Allendale County, Hampton County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 3:59 PM EDT (19:59 UTC)
Expired
Sep 21, 2017, 4:23 PM EDT
In force
24 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 21 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS52 KCHS 211959
SVRCHS
SCC005-049-212045-
/O.NEW.KCHS.SV.W.0100.170921T1959Z-170921T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
359 PM EDT THU SEP 21 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 445 PM EDT

* At 359 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles west of Lake Warren State Park to Hampton,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Hampton, Lake Warren State Park, Varnville, Estill, Brunson,
  Gifford, Luray and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3270 8125 3278 8095 3294 8112 3289 8135
TIME...MOT...LOC 1959Z 319DEG 9KT 3286 8128 3287 8115 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
468 
WWUS52 KCHS 212017
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
417 PM EDT THU SEP 21 2017

SCC005-049-212045-
/O.CON.KCHS.SV.W.0100.000000T0000Z-170921T2045Z/
Hampton SC-Allendale SC-
417 PM EDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HAMPTON AND ALLENDALE COUNTIES...

At 417 PM EDT, severe thunderstorms were located along a line
extending from near Lake Warren State Park to Hampton, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Hampton, Lake Warren State Park, Varnville, Estill, Brunson, Gifford,
Luray and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3270 8125 3278 8095 3294 8112 3289 8135
TIME...MOT...LOC 2017Z 318DEG 7KT 3283 8125 3286 8114 

HAIL...<.75IN
WIND...60MPH
 
$$
470 
WWUS52 KCHS 212023
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
423 PM EDT THU SEP 21 2017

SCC005-049-212033-
/O.CAN.KCHS.SV.W.0100.000000T0000Z-170921T2045Z/
Hampton SC-Allendale SC-
423 PM EDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND ALLENDALE COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3270 8125 3278 8095 3294 8112 3289 8135
TIME...MOT...LOC 2022Z 319DEG 9KT 3282 8124 3285 8113 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:51 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 21, 12:51 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1251 PM EDT Thu Sep 21 2017

.SYNOPSIS...
High pressure will prevail through this weekend. The high will
weaken and shift inland as Hurricane Maria tracks northward off
the Southeast U.S. coast through the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Weak sfc high pressure will persist over the area
with a fair amount of moisture characterized by PWATs near 1.5-1.6
inches. Strong sfc heating under partly cloudy skies will contribute
to mixing out some of this moisture, but a light onshore wind will
help maintain sfc dewpts in the lower 70s closer to the coast this
afternoon. Given the setup, we could see a few showers and/or
thunderstorms develop along a weak seabreeze circulation initially,
before a mid/upper lvl trough extending northeast to southwest
across the region helps spawn additional showers and/or thunderstorms
over parts of Southeast South Carolina and Southeast Georgia
during peak heating hours mid afternoon into early evening. Precip
coverage could be higher over inland parts of Southeast South
Carolina where forcing from the mid/upper lvl trough is greatest,
but moisture mixing out of the low-lvls will likely limit the overall
potential. Highs will range in the upper 80s near the coast to
lower 90s inland.

Tonight: A few of the high resolution models suggest isolated
evening convection could linger along a sagging mid level
trough axis across our far northern zones around the Santee
Cooper Lakes. With the loss of diurnal heating and warm mid
level temps, we only hung onto 20 POPs prior to midnight while
suspecting models could be overdone. We also opted for patchy
fog mentions across northwest zones late tonight where various
guidance progs suggest the higher chances.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Weak upper troughing and some increased moisture will persist
across the area Friday into Saturday and this along with a
fairly weak sea breeze will support a few showers and
thunderstorms, mainly in the afternoon on Friday and just in GA
on Saturday. Building high pressure from the north later
Saturday and Sunday should keep things dry this period.
Temperatures will stay above normal, generally upper 80s during
the day and around 70 at night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Inland high pressure will persist through early next week while
confidence is increasing that Hurricane Maria will remain offshore
of the Southeast U.S. coast as it tracks north through the middle of
next week. Some showers could skirt coastal areas early next week as
Maria passes by but otherwise mainly dry conditions are anticipated.
Temperatures look to stay above normal.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected to prevail at both CHS and SAV terminals
through 18z Friday. However, a shower and/or thunderstorm could
impact either terminal this afternoon/evening. Additionally, MVFR
vsbys will be possible at either terminal due to fog late tonight
into daybreak, but confidence with the timing and duration of
the event are too low to include at either terminal.

Extended Aviation Outlook: Low probability for brief flight
restrictions in early morning fog and/or low clouds Saturday morning
and in mainly afternoon showers/thunderstorms Friday at KCHS/KSAV
and at KSAV Saturday.

&&

.MARINE...
This Afternoon and Tonight: Fairly tranquil conditions are expected
within weak sfc high pressure over the coastal waters. In general
light/variable winds will become south/southeast 5-10 kt this
afternoon, highest near the land/sea interface. Seas will range
between 1-2 ft nearshore and 2-3 ft in offshore Georgia waters,
mainly in a long period swell.

Thursday through Monday: No significant concerns before swells from
Hurricane Maria nearing the southeast Bahamas later this week begin
to impact the waters Thursday night or Friday. Advisories will be
likely for the offshore waters starting Friday and the nearshore
waters starting Friday night. Seas could build to 10 feet or more
near the Gulf Stream Saturday night and persist in Monday, although
much depends on the exact track/strength of Hurricane Maria.

Rip Currents: Astronomical influences and a lingering long period
ground swell component will support a low-end moderate rip current
risk at area beaches today. Swell from offshore Hurricane Maria will
create more significant rip current risks this weekend into the
middle of next week.

&&

.TIDES/COASTAL FLOODING...
A light onshore wind along with long-period swell and astronomical
influences could lead to minor coastal flooding along parts of the
Southeast South Carolina coast during/near high tide early tonight.
A Coastal Flood Advisory could be needed.

Powerful surf created by offshore Hurricane Maria will drive
significant wave run-up, which could cause further beach erosion
this weekend into early next week. Also, the potential for
shallow salt water flooding will persist through early next week
around the times of high tide, particularly along the SC coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB
MARINE...DPB/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 21, 3:36 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Sep 21 2017

GAZ117-119-139-141-SCZ048>051-221945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
336 PM EDT Thu Sep 21 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor inundation of saltwater will be possible in
low-lying coastal areas around the time of high tide early tonight,
mainly along the South Carolina coast. Thus, A Coastal Flood Advisory
could be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor inundation of saltwater will be possible in
low-lying coastal areas into early next week around the times of
high tide, mainly along the South Carolina coast. Thus, Coastal
Flood Advisories could be needed.

Rip Currents: Increasing swells from Hurricane Maria will lead to an
increased risk late this week into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-221945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
336 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 21, 3:45 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
345 PM EDT THU SEP 21 2017

SCZ042-212015-
Hampton-
345 PM EDT THU SEP 21 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY...

At 345 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gifford, or over Lake Warren State Park.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Brunson and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3283 8110 3284 8125 3291 8125 3291 8124
      3292 8124 3292 8123 3293 8112
TIME...MOT...LOC 1945Z 002DEG 2KT 3287 8120

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:45 PM EDTSpecial Weather StatementCHSHampton30 min
Sep 21, 4:04 PM EDTSpecial Weather StatementCHSCharleston26 min
Sep 21, 4:40 PM EDTSpecial Weather StatementCHSDorchester35 min
Sep 21, 5:24 PM EDTSpecial Weather StatementCHSColleton36 min
Sep 21, 6:27 PM EDTSpecial Weather StatementCHSBerkeley18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.